Michigan, 2021

Hail and Damaging Winds in Michigan, June 8, 2021

June 8, 2021 · NWS MQT · 11 events in 3 counties and zones

Severe thunderstorms formed in an unstable airmass along lake breeze boundaries over central Upper Michigan on the afternoon of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms formed in an unstable airmass along lake breeze boundaries over central Upper Michigan on the afternoon of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 8, 2:18 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 8, 2:18 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
318 PM EDT Tue Jun 8 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 256 PM EDT TUE JUN 8 2021

Boundaries galore today as Upper Michigan has seen a few isolated
showers and thunderstorms develop. First was across the central with
remnant outflow from the western MCS late last night. This storm
decayed, leaving an outflow for additional storms to fire on across
Alger County. Finally a few more along the Lake Michigan lake
breeze, which sustained a small cell for a while in Menominee, but
quickly fell apart as lake breeze pushed through. Models are still
suggesting some convection to fire off across the central late this
afternoon. Evidence of the Lake Michigan lake breeze can be seen
across the central, with some cu starting to show up on GOES. A Lake
Superior breeze should be developing soon as well, which should
bring some additional convergence. Depending on what model soundings
you believe (I'm leaning towards the drier solns given lake of
diurnal cu), there is a small cap in play that may need the boundary
to initiate convection. If there's no conv., am thinking there will
be no CI as well. Even if storms to initiate, there's little to no
shear to play with as well to keep these storms going, unless a
storm latches on to a boundary. We should know in the next hour or
so if storms will occur or not.

Tonight, storm development early on will be key to see how long
convection lingers. Cold pool and outflow boundaries will be
required to kick off add'l convection given no upper-level support
and a warm front draped across MN/WI to our south. With some
increased low-level moisture and ongoing fog already over the lakes,
seems like some inland fog will develop tonight, particularly across
the central and east...and with the Keweenaw with some upslope.

For tomorrow, another day that is more or less the same as today and
yesterday. The exception will be as the ridge builds as the warm
front lifts northward, a ridge of sfc high pressure shifts into ern
Ontario, which brings an eastern wind component across the east. Did
lower Tds just a bit that way to account for this, and pcpn isn't
expected either. Models suggest the only chc for pcpn will be across
the wern interior in the afternoon as some add'l lake breezes and
diurnal heating occur.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM EDT TUE JUN 8 2021

Continuing with the broad ridging over the eastern two thirds of the
CONUS to start out the extended forecast. A weak wave traveling over
the top of this ridge will conjure up some showers and a few
thunderstorms for Thursday into Friday.

A much better defined short wave will move through southern Canada
over the weekend. Upper Michigan will get strafed by this wave...
again resulting in showers and isolated thunderstorms for
Saturday.

This short wave will help dig a trough over the eastern US with a
pronounced ridge developing over the western plains beginning next
week. So next week appears at this time will be dominated by a large
amplitude pattern that is not very progressive. This doesn't really
help with producing precipitation, but will moderate temperatures
closer to normal.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 143 PM EDT TUE JUN 8 2021

VFR conditions should prevail at KIWD/KCMX/KSAW thru this evening.
Isolated showers and thunderstorms are still expected to develop
across central Upper Michigan, but most activity is expected to
remain south of SAW, so SAW only has VCTS. Fog looks likely at KCMX
and KSAW tonight with light easterly flow and low-level moisture.
There is some uncertainty on how low vsbys go though. Looks like IFR
is likely at SAW, with MVFR/IFR at CMX. There is an outside chance
at LIFR vsbys at CMX. Some patchy ground fog at IWD is expected as
well.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 256 PM EDT TUE JUN 8 2021

Marine fog has developed and is expected to linger through much of
this week as a warm, humid airmass is in place. If any pcpn moves
over the lake, add'l development is likely. Tonight, models suggest
some more fog development as low-level moisture increases. Hard to
say how dense it gets given lake of pcpn. Otherwise winds of 20 kts
or less are expected through the longterm period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
  Dense Fog Advisory until 8 AM EDT Wednesday for LMZ248-250.

&&

SHORT TERM...JAW
LONG TERM...KFM
AVIATION...JAW
MARINE...JAW
Hazardous weather outlook, Jun 8, 3:04 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
404 PM EDT Tue Jun 8 2021

MIZ001>007-009>014-084-085-092015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
404 PM EDT Tue Jun 8 2021 /304 PM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Slight chance of thunderstorms in the south central early.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot weather is expected to last through Thurdsay. Take steps to
prevent heat exhaustion when outdoors, and never leave children or
pets in a hot car!

Thunderstorms are possible every day this week, mainly in the
afternoon. Best chance is Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-092015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
404 PM EDT Tue Jun 8 2021 /304 PM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Areas of dense fog are possible across th southeastern lake
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible across the lake Wednesday
night into Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-092015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
404 PM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Locally dense fog is possible across northern Lake Michigan
outside of the Bay of Green Bay. See the latest Marine Weather
Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Thursday night into Friday
night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KFM

In the hours before

Local storm report, Jun 8, 12:03 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
103 PM EDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     MARINE TSTM WIND WEST SUPERIOR (BUOY 450 47.34N 89.79W
06/08/2021  M45 MPH          LSZ263             MI   MESONET

            MESONET STATION 45006 36 N LAKE OF THE
            CLOUDS.

0722 AM     MARINE TSTM WIND ROCK OF AGES            47.87N 89.31W
06/08/2021  M58 MPH          LSZ263             MI   C-MAN STATION

            ROAM4.

0810 AM     MARINE TSTM WIND PASSAGE ISLAND          48.22N 88.37W
06/08/2021  M58 MPH          LSZ264             MI   C-MAN STATION

            PILM4.

0824 AM     TSTM WND GST     2 NW ROCK HARBOR LIGHTH 48.11N 88.61W
06/08/2021  M49 MPH          KEWEENAW           MI   MESONET

            MESONET STATION OJIM4 OJIBWAY - ISLE ROYALE.

0932 AM     MARINE TSTM WIND STANNARD ROCK           47.18N 87.22W
06/08/2021  E48 MPH          LSZ266             MI   C-MAN STATION

            STDM4.

&&

The radar

The Marquette radar (KMQT), 18 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Marquette

When
June 8, 3:48 PM EST to 3:53 PM EST
Where
Marquette County, 4.25 mi SSE of Palmer
Measured
1.75 in hail
Reported by
Public
Coordinates
46.370, -87.560

There was a public report of golf ball sized hail southeast of Palmer.

Hail, Marquette

When
June 8, 3:57 PM EST to 4:02 PM EST
Where
Marquette County, 0.84 mi NW of Palmer
Measured
1 in hail
Reported by
Social Media
Coordinates
46.440, -87.590

Hail slightly larger than an inch in diameter was reported in the Palmer area.

Thunderstorm Wind, Dickinson

When
June 8, 3:04 PM CST to 3:09 PM CST
Where
Dickinson County, 3.49 mi N of Iron Mtn
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
COOP Observer
Coordinates
45.880, -88.040

The observer just northeast of Iron Mountain reported multiple trees down from approximately 14 to 16 inches in diameter. Spotter estimated winds at 70 mph. The power was knocked out.

Thunderstorm Wind, Dickinson

When
June 8, 3:06 PM CST to 3:11 PM CST
Where
Dickinson County, Iron Mtn
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
45.830, -88.050

Report and picture via Facebook of winds taking off the tops of at least three very tall pine trees in Iron Mountain.

Hail, Iron

When
June 8, 3:10 PM CST to 3:15 PM CST
Where
Iron County, 0.84 mi SE of Iron River
Measured
1 in hail
Reported by
Social Media
Coordinates
46.090, -88.640

One inch diameter hail reported in Iron River via social media.

Hail, Iron

When
June 8, 3:12 PM CST to 3:17 PM CST
Where
Iron County, 1.18 mi NW of Stambaugh City Arpt
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
46.080, -88.650

One inch diameter hail reported in the Iron River area with large branches and a tree down over a power line.

Thunderstorm Wind, Marquette

When
June 8, 4:36 PM EST to 4:41 PM EST
Where
Marquette County, 2.76 mi WSW of Austin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
46.260, -87.500

Numerous power outages reported in the Little Shag Lake area west of Gwinn. Additional multiple outages were also reported in Princeton and Forsyth Township.

Hail, Marquette

When
June 8, 4:40 PM EST to 4:45 PM EST
Where
Marquette County, 1.38 mi S of South Republic
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.350, -87.980

WJMN-TV broadcast media reported one-inch diameter hail along Highway M-95 south of Republic.

Hail, Marquette

When
June 8, 4:54 PM EST to 4:59 PM EST
Where
Marquette County, 2.87 mi E of Witch Lake
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
46.280, -87.960

One inch diameter hail and also a tree down over a power line just east of Witch Lake.

Thunderstorm Wind, Dickinson

When
June 8, 4:29 PM CST to 4:34 PM CST
Where
Dickinson County, Felch Mtn
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
46.000, -87.830

Report relayed of multiple trees down in the Felch area, with one large, healthy tree blocking a road.

Thunderstorm Wind, Dickinson

When
June 8, 4:36 PM CST to 4:45 PM CST
Where
Dickinson County, 0.48 mi W of Felch
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
46.000, -87.860

Dispatcher reported multiple downed trees, downed power lines and power outages across Dickinson County. WE Energies outage map indicated outages from the Felch area down to the WI border.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960286, 960274, 960283, 960284, 960275, 960287, 960276, 960285, 960288, 960281, 960279.